Laramie Police Trained To Use Opioid Overdose Nasal Spray

Jan 5, 2017

Naloxone, also known as Narcan, can reverse the effects of an narcotic overdose.
Credit Adapt Pharma

Deputies with the Albany County Sheriff’s office and University of Wyoming police department officers have been trained to use Narcan, a nasal spray that can reverse the effects of opioid overdoses, in hopes of preventing drug-related deaths.

Opioid overdoses have been on the rise nationally, and Albany County Sheriff Dave O’Malley said the Laramie area has experienced several such deaths in the last couple of years.

It’s impossible for someone using substances to know when they might overdose, said O’Malley, partly because it’s not easy to know the strength of narcotics.

“Because of the influence of street drugs not having quality control of any nature, somebody just has to rely on what the person that’s giving or selling them the substance has to say and sometimes that’s not always right,” said O’Malley.

Synthetic narcotics are also on the rise, like fentanyl which is up to 20 times stronger than heroin, and carfentanil, which is 100 times more potent than fentanyl. O’Malley said these drugs can be lethal even in small doses and absorbs through the skin. He said he also hopes access to Narcan will protect law enforcement from dangerous effects if they are exposed to such narcotics while on duty.

O’Malley said every patrol deputy will have access to the spray while on duty, as will officers working at the detention center.